ARTICLE

Lip filler- A Cause of Anaphylaxis

Lip fillers are generally accepted as being very safe. However, when complications occur, they can be serious and sometimes even life threatening. This is the reason many woman choose to have their fillers done in a Medical Facility where lifesaving medication can be administered if required.

This is a case of a young woman who had had hyaluronic acid fillers injected into her upper and lower lip for many years. Her last injection had been done in England and she had noticed that her lips had become extremely swollen. She then decided to have the filler dissolved using Hyalase. She attended a clinic in Melbourne (not ours) where Hyalase was injected into her upper and lower lips in order to dissolve the filler. Unfortunately, immediately after the Hyalase was injected, her lips began to swell. It was not long before her tongue also became swollen and she was unable to speak. As the swelling slowly extended towards the back of her mouth, potentially obstructing her airway, she was rushed to a nearby hospital where lifesaving adrenalin and cortisone were administered.  She was warned never to have fillers again and we therefore plan to augment her lips by Autologous Fat Transfer. 

Although a small amount of swelling is normal following injections into the lips, one should be aware if there is an excessive amount of swelling and be alert to the possibility of an anaphylactic reaction to the filler, or to the breakdown products of the filler once Hyalase is injected. Even Hyalase itself can cause an allergic reaction.